Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 3, NWS State College, PA

February 21, 202316 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Feb 21, 2023, 3:22 AM EST for 16 counties in Pennsylvania. It took effect at Feb 21, 2023, 11:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 3:22 AM EST (08:22 UTC)
In effect from
Feb 21, 2023, 11:00 AM EST
Expired
Feb 21, 2023, 7:00 PM EST
In force
8 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS71 KCTP 210822
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
322 AM EST Tue Feb 21 2023

PAZ024-025-033-034-220000-
/O.NEW.KCTP.WI.Y.0003.230221T1600Z-230222T0000Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
322 AM EST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cambria, Blair, Somerset and Bedford Counties.

* WHEN...From 11 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ026>028-035-036-056-057-059-063>066-220000-
/O.NEW.KCTP.WI.Y.0003.230221T1800Z-230222T0000Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
322 AM EST Tue Feb 21 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 1 PM this afternoon to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MRS/SDT 
For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 20, 11:11 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 20, 11:11 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
1111 PM EST Mon Feb 20 2023

.SYNOPSIS...
A weak front over northern PA will drift a bit further to the
south tonight before stalling out over the central to southern
part of the state late tonight. This boundary will lift back to
the north as a warm front Tuesday morning, before a more potent
cold front pushes east across the region Tuesday afternoon.

A warm front lifting out of the Ohio Valley is likely to push
into Pennsylvania late Wednesday, generating a period of mixed
precipitation turning to plain rain for Wednesday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Mid level FGEN has been enhanced about 15-25 KM further north
than previously anticipated/painted by high res model guidance,
so POPS and QPF were extended north of Interstate 80 for the
next several hours.

Just a bit of wet snow mixed in is possible across elevations
AOA 2000 FT MSL north of I-80 where llvl wet bulb temps will dip
to around 0C before the precip slides off to the east of the CWA
between 06-08Z Tue.

Previous Disc...

A focused area of swrly warm advection over a stalling, east-
west low-level frontal boundary between I-80 and the PA Turnpike
will combine with the passage of the thermally indirect/nose of
a 140 kt upper level jet max over Ohio at 01Z to bring a several
hour period of light to briefly moderate rain across the southern
half of PA overnight.

Rainfall amounts will range between 0.05-0.15 of an inch with
little to nothing occurring over the region north of I-80
tonight.

This front will wash out and stall somewhere between State
College and the MD border. The temp profile will be cold enough
that whatever light QPF falls over the nrn mtns will be a mix
or just plain snow at the Wet Bulb Zero C level is currently
falling under 1KFT AGL. Will continue to paint just a dusting
in the snow accum grids up there, primarily N/E of IPT. Temps
fall into the u20s in the N, but hold in the l40s in the S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A complicated day is in store for Tuesday, with --SN or --RASN
mix in the AM over the far N/NE. Warm air works back into the
area as the old front returns northward as a warm front just
before the next cold front arrives and passes in the mid-day
and afternoon. The temps do get warm enough to turn any snow in
the N to rain there. The LIs on both NAM and GFS go negative in
the mid-day, and any sun will make some bubbly showers. The
clouds will likely be just on the edge of being tall enough/cool
enough to produce some thunder or graupel. However, the WBZ is
also pretty low (2500-3000ft) with cold 8H temps and moderately
strong low to mid level CAA, which may try to keep the precip
frozen as it hits the ground across the nrn tier. Won't mention
snow in the mid-day at this point. The coverage on the showers
should also not be 100pct, so we've kept the PoPs to 80pct at
this point.

The wind gust, esp across the S (where the strongest descent
within beneath the left entrance region of a 140 kt upper level
jetlet will be focused), will get well into the mid-upper 30 KT
range with and behind the cold front front. For the most part,
it doesn't look like we'll have more than one or two 40KT gusts
to warrant a wind advy, but that could easily change.

Overnight shift will need to keep a close eye/compare model
guidance and hi res output to see if NAM's extremely deep mixing
depth of 9-11 KFT AGL (tapping westerly wind of 50-60 kts)
appears likely and if the HRRR/GFS trends deeper than their
current mixing of about 5-6 kft AGL over southern PA that taps
winds of 35-40 kts right at the top of the BYLR.

Those showers (which are most likely in the N) could also mix
down briefly high gusts AOA 40 kts.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
An approaching warm front will extend from the Mid Miss River
Valley east to the Middle Ohio River Valley at 12Z Wed.
Preceding this weather feature. we'll see increasing/lowering
thickening clouds overnight Tue Night. Mins will range from the
Low 20s up north to the low 30s in the south.

This boundary, combined with blocking high pressure drifting
north of New England, will set the stage for an overrunning
precip event Wednesday/Wed evening, focused primarily over
northern Pa. Have kept temps lower than the NBM Wednesday, due
to its warm bias in cold air damming scenario with a leaning
toward the colder NAM surface temps. This scenario could result
in an initial period of freezing rain across south-central Pa
and a more extended period of icing over the N Mtns. The Lower
and Middle Susq will likely have enough time to rise above
freezing before precip begins, but if it were to start a bit
earlier there could be a brief period of wintry mix.

Most likely precip amounts from this event based on ensemble
plumes range from around 0.2 inches over the southeast counties,
to around an inch over the NW Mtns. Model output suggests
precipitation will taper off from south to north Wed evening, as
the best isentropic lift shifts north of the PA/NY border. Ice
accretion rates over northern Pa will probably not be very high
due to temperatures only just below freezing. However, can't
rule out >0.25 amounts over the highest elevations. Ground temps
may also still be relatively warm from Tuesday when temps are
progged to get into the 40s and 50s in many areas. This could
favor icing more on elevated surfaces that can cool faster
Tuesday night and Wednesday morning.

On Thursday, PA is expected to emerge into the warm sector,
with fairly high confidence of anomalously warm and perhaps
record breaking daytime highs. Many areas south of I-80 have a
chance to see readings near 70, and normally warmer valleys
could get well into the 70s. Rain should also be ending from
south to north in the morning, as a surface warm front lifts up
and through the region.

By Thursday night/early Friday, another trailing cold front will
charge through the area, with colder, more seasonable
temperatures in its wake.

By early in the weekend ahead, surface high moving off the east
coast, and a return of moisture and UVVEL linked to respective
left front and right rear quads of a very strong 160-170 KT 300
HPA zonal jet core (extending from the Upper Miss Valley
through the southern New England Coast) will likely bring
another period or two of rain or a wintry mix, depending on
timing and the ultimate track of upper-level
disturbances/surface waves.

The best chance of precip is weighted toward Sunday/Sunday
evening, though PYTPE is highly uncertain at this range given
the large spread in 925-850 mb temps between the GFS and EC and
their ensembles (about a 10C spread exists between the colder,
faster and less amplified EC with respect to an approaching nrn
stream shortwave at 12-18Z Sunday).

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Another round of -RA/SHRA (perhaps mixed with SN over the nrn
tier/BFD in the morning) will occur overnight and during the
day on Tuesday. This will create some lowered /MVFR/ cigs and
vsbys, mainly in the nrn half+ of the area. This, too, shall
pass, ending in the late aftn over the NE. It gets cold (sub-
freezing) behind this wave/front Tues night.

A warm front pushes thru late in the day Wed/Wed night.
Deteriorating conditions starting around sunrise S, mid-day N.
Depending on time of arrival, it will make some mixed precip,
esp over the nrn half+ of the area. There could be some ZR at
the onset. IFR likely during the heavier precip and perhaps
into Wed night.

Outlook...

Thu...Very warm. SHRA NW half. IFR poss AM.

Thurs night...CFROPA, Gusty WNW wind. Brief IFR poss.

Fri...Mainly VFR.

Sat...SN to RA poss. IFR poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Jurewicz/Lambert/Travis
AVIATION...Dangelo/Gartner
Hazardous weather outlook, Feb 20, 7:14 PM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
714 PM EST Mon Feb 20 2023

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-220015-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
714 PM EST Mon Feb 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts over 40 mph are likely Tuesday afternoon into early
Tuesday evening. Freezing rain could result in icy roads across
parts of the area on Wednesday, mainly early in the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-037-041-042-220015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
714 PM EST Mon Feb 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Freezing rain could result in icy roads across parts of the
area Wednesday into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:25 PM ESTSpecial Weather StatementCTPWarren35 min
Feb 21, 12:57 PM ESTSpecial Weather StatementCTPLycoming33 min
Feb 21, 12:59 PM ESTSpecial Weather StatementCTPClearfield46 min
Feb 21, 1:19 PM ESTSpecial Weather StatementCTPSullivan26 min
Feb 21, 2:07 PM ESTSpecial Weather StatementCTPJuniata38 min
Feb 21, 2:15 PM ESTSpecial Weather StatementCTPLycoming, Tioga30 min
Feb 21, 2:33 PM ESTSpecial Weather StatementCTPDauphin, Lebanon27 min
Feb 21, 2:36 PM ESTSpecial Weather StatementCTPLycoming, Sullivan54 min
Feb 21, 2:37 PM ESTSpecial Weather StatementCTPColumbia23 min
Feb 21, 3:45 PM ESTWinter Weather AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more28 hr
Feb 21, 3:49 PM ESTSpecial Weather StatementCTPSchuylkill41 min

Nearby

Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.